Diarrhea Make an Appointment Refer a Patient Ask a Question Reviewed by Bronwyn Long, DNP, MBA, ACHPN, AOCNS, ACNS-BC, Jeffrey Kern, MD, Laurie L. Carr, MD (October 01, 2019) Lung cancer treatment may cause diarrhea. When you have diarrhea, you may have unformed, watery or liquid bowel movements. Frequent loose stools can contribute to dehydration, electrolyte imbalance, leg cramps, weakness and skin irritation between your buttocks. Changes in bowel function can be caused by changes to your body’s metabolism. These can be caused by lung cancer, medications or radiation therapy to your pelvis. Medications That Can Cause Diarrhea Chemotherapy Overuse of laxatives; this may happen inadvertently when treating constipation What to Do when you have Diarrhea Drink a lot of water (i.e., two to three quarts every 24 hours) to help protect your kidneys and replace fluid loss. Include BRAT foods in your diet: bananas, rice, applesauce and toast. Eat yogurt and other cultured foods. Drink rice water, coconut water or Gatorade. If needed, take anti-diarrhea medications as directed. Use barrier cream for skin irritation due to diarrhea. Rest. Take naps as needed. Tell your doctor or nurse if you are taking any nutritional supplements or over-the-counter medications, because these may interfere with your chemotherapy. Wash your hands frequently to help prevent infection. Call your doctor if you have diarrhea lasting for three days or if the diarrhea is associated with fever, abdominal cramping or bleeding. Cough Fatigue Clinical Trials For more than 100 years, National Jewish Health has been committed to finding new treatments and cures for diseases. Search our clinical trials.